Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Cardiol. 2015 Jul 1;116(1):1-7. doi: 10.1016/j.amjcard.2015.03.032. Epub 2015 Apr 6.

Frequency and Effects of Excess Dosing of Anticoagulants in Patients ≤55 Years With Acute Myocardial Infarction Who Underwent Percutaneous Coronary Intervention (from the VIRGO Study).

Author information

1
Center for Outcomes Research and Evaluation, Yale-New Haven Hospital, New Haven, Connecticut; Section of Cardiovascular Medicine, Department of Internal Medicine, Yale University School of Medicine, New Haven, Connecticut.
2
Department of Internal Medicine, University of California, Irvine, California.
3
Saint Luke's Mid America Heart Institute, Kansas City, Missouri; University of Missouri-Kansas City, Kansas City, Missouri.
4
Center for Outcomes Research and Evaluation, Yale-New Haven Hospital, New Haven, Connecticut.
5
Department of Emergency Medicine, Yale University School of Medicine, New Haven, Connecticut.
6
Center for Outcomes Research and Evaluation, Yale-New Haven Hospital, New Haven, Connecticut; Department of Chronic Disease Epidemiology, Yale School of Public Health, New Haven, Connecticut.
7
Duke University Medical Center, Duke Clinical Research Institute, Durham, North Carolina.
8
Center for Outcomes Research and Evaluation, Yale-New Haven Hospital, New Haven, Connecticut; Section of Cardiovascular Medicine, Department of Internal Medicine, Yale University School of Medicine, New Haven, Connecticut; Robert Wood Johnson Clinical Scholars Program, Yale University School of Medicine, New Haven, Connecticut; Department of Health Policy and Management, Yale School of Public Health, New Haven, Connecticut.
9
Center for Outcomes Research and Evaluation, Yale-New Haven Hospital, New Haven, Connecticut; Section of Cardiovascular Medicine, Department of Internal Medicine, Yale University School of Medicine, New Haven, Connecticut. Electronic address: jeptha.curtis@yale.edu.

Abstract

Excess dosing of anticoagulant agents has been linked to increased risk of bleeding after percutaneous coronary intervention (PCI) for women compared with men, but these studies have largely included older patients. We sought to determine the prevalence and gender-based differences of excess dosing of anticoagulants including glycoprotein IIb/IIIa inhibitors, bivalirudin, and unfractionated heparin in young patients with acute myocardial infarction who underwent PCI and to examine its association with bleeding. Of 2,076 patients enrolled in the Variation in Recovery: Role of Gender on Outcomes of Young Acute Myocardial Infarction Patients study who underwent PCI, we abstracted doses of unfractionated heparin, bivalirudin, and glycoprotein IIb/IIIa inhibitors administered during PCI from the medical records. At least 47.2% received at least 1 excess dose of an anticoagulant, which did not differ by gender. We used logistic regression to determine the predictors of excess dosing and the association of excess dosing with bleeding. In multivariable analysis, only lower body weight and younger age were significant predictors of excess dosing. Bleeding was higher in young women who received excess dosing versus those who did not (9.3% vs 6.0%, p = 0.03) but was comparable among men (5.2% vs 5.9%, p = 0.69) in univariate analysis. In multivariable analysis, there was a trend to an association between excess dosing and bleeding (odds ratio 1.33, 95% confidence interval 0.92 to 1.91) although not statistically significant. In conclusion, approximately half of the patients received excess dosing of anticoagulant drugs during PCI, which did not vary based on gender. There was a trend toward an association between excess dosing and increased bleeding, although not statistically significant.

PMID:
25937348
PMCID:
PMC4466069
DOI:
10.1016/j.amjcard.2015.03.032
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Support Center